Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 9, 2004, 8:27 PM EDT for 4 counties in New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 8:27 PM EDT (00:27 UTC)
- Expired
- Jun 9, 2004, 9:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
Counties Broome County, NY, Cortland County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 31 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 659 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
896 WUUS51 KBGM 100027 SVRBGM NYC007-023-107-109-100115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 827 PM EDT WED JUN 9 2004 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BROOME COUNTY IN CENTRAL NEW YORK SOUTHERN CORTLAND COUNTY IN CENTRAL NEW YORK NORTHERN TIOGA COUNTY IN CENTRAL NEW YORK SOUTHEASTERN TOMPKINS COUNTY IN CENTRAL NEW YORK * UNTIL 915 PM EDT * AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SLATERVILLE SPGS...OR ABOUT 9 MILES EAST OF ITHACA...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARFORD AT 830 PM EDT RICHFORD AT 835 PM EDT BERKSHIRE AT 840 PM EDT MARATHON AND NANTICOKE AT 845 PM EDT LISLE AT 850 PM EDT WHITNEY POINT AT 855 PM EDT WILLET AT 900 PM EDT LAT...LON 4251 7645 4226 7649 4227 7586 4250 7587 $$ NICOSIA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:57 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 9, 4:57 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 457 PM EDT WED JUN 9 2004 .UPDATE...NO REAL CHANGES IN FORECAST THINKING...ZONES UPDATED AND REGROUPED TO REFLECT NEW SVR WATCH. MJC .PREV DISCUSSION... FIRST FEW THUNDERSTORMS OF THE DAY HAVE FIRED OVER WESTERN NY IN THE AXIS OF MAXIMUM INSTABILITY IN ASSOCIATION WITH THE LAKE BREEZE. SPC MESOANALYSIS PAGE INDICATES THAT THE CAPE IN THAT AREA IS EXCEEDING 4000 J/KG AS SFC DEW PTS HAVE CLIMBED INTO THE LOWER 70S. SHEAR FROM THE SYR PROFILE AND AREA VAD WIND PROFILERS STILL LOOKS MARGINAL FOR SEVERE WEATHER WITH THE BEST CONDITIONS ACROSS THE NORTH. MID-LVL WIND SPEEDS ON THE SYR PROFILER BETWEEN 2 AND 4 KM ARE ARE AROUND 30 KTS... AND 0-3 KM SHEAR VALUES ON THE BGM VAD WIND PROFILER IS AROUND 15 KTS... BUT UP TO 28 KTS ON THE TYX VAD WIND PROFILER. STORMS THAT FORMED WITH THE LAKE BREEZE EARLY THIS AFTERNOON APPEAR TO ORGANIZING INTO A BOW AS THEY MOVE TOWARD SOUTH CENTRAL NY... AND MAY HOLD TOGETHER ENOUGH TO CAUSE SOME TROUBLE DURING THE LATE AFTERNOON. BEST SEVERE THREAT WILL LIKELY BE THIS EVENING WHEN THE MID-LEVEL FORCING CURRENTLY MOVING OVER SE MICHIGAN MOVES EAST ACROSS THE AREA. BASED ON CURRENT CONDITIONS PLUS MODEL FORECASTS OVER THE NEXT SEVERAL HOURS THE MOST LIKELY SCENARIO STILL LOOKS LIKE A BOW ECHO THREAT THROUGH MID-EVENING AS MODERATE LOW-LEVEL SHEAR... SOME MID-LEVEL DRY AIR AND VERY STRONG INSTABILITY SHOULD BE ENOUGH TO ALLOW FOR THUNDERSTORMS TO ORGANIZE INTO BOWS. SITUATION MIGHT EVOLVE INTO A FLASH FLOOD THREAT LATER TONIGHT WITH A MODERATELY STRONG LOW-LEVEL JET... WEAK SHEAR ALOFT... HIGH PWATS AND SMALL CORFIDI VECTORS. DRYER AIR WILL GRADUALLY WORK SOUTH ACROSS THE AREA LATER TONIGHT AND THURSDAY. SHOWERS WILL PROBABLY LINGER ACROSS MOST OF THE AREA INTO THURSDAY MORNING... AND ACROSS THE SOUTHERN PART OF THE AREA INTO THURSDAY AFTERNOON. THURSDAY NIGHT THROUGH FRIDAY WILL BE DRY AND COOL. EXTENDED (FRI NGT - WED)... COLLAPSE OF RIDGE OVER NE CONUS AND BUILDING OF NORTHERN PLAINS RIDGE WILL ALLOW A COOL SFC HIGH TO SLIDE OUT OF CANADA FRIDAY NIGHT. MUCH DRIER AIR TO ACCOMPANY THE HIGH. BASED ON SOURCE AIRMASS AND AMPLE CLEARING WE HAVE LOWERED TEMPS MORE IN LINE WITH LATEST MEX GUIDANCE...SEVERAL DEGRESS BELOW CLIMO. NE RIDGE REBUILDS TEMPORARILLY OVER THE WEEKEND AS PROGRESSIVE TROF SLIDES ACROSS NORTHERN PLAINS TOWARD GREAT LAKES. GIVEN AMOUNT OF DRY AIR PROGGED TO BE IN PLACE THERE SHOULD BE MOSTLY SUNNY TO SUNNY CONDITIONS SAT AND SUN. BUILDING HEIGHTS ALOFT WILL COMBINE WITH POWERFUL SUN ANGLE TO CREATE A FAST WARMUP. WOULD NOT BE SURPRISED TO SEE GUIDANCE PLAY CATCHUP OVER NEXT FEW DAYS AS WE COULD REACH 80S EASILY IN THIS PATTERN. LATTER HALF OF FORECAST UNSETTLED AS UL TROF SETS UP OVER GREAT LAKES. SERIES OF WEAK LOWS AND DISTURBANCES WILL EJECT OUT OF TROF BASE TOWARD FA. THUS HAVE GONE AT LEAST CHC POPS FOR THUNDER THROUGH PERIOD. HOWEVER SOUTHWESTERLY FLOW IS PROGGED TO BE RATHER GENTLE WITH SOURCE REGION OVER THE PLAINS RATHER THAN THE GULF. THEREFORE IT IS NOT EXPECTED MOISTURE WILL BE PARTICULARLY DEEP WARRANTING HIGHER POPS. && .AVIATION... ISOLATED CONVECTION POPPING ALONG AN APPARENT LAKE BREEZE. THIS AREA IS ALSO IN VIEW OF WEAK MOISTURE CONVERGENCE AND PRESSURE FALLS AT THE TIP OF THE THETA-E RIDGE. THIS CONVECTION IS LARGELY HIT AND MISS EARLY THOUGH THE BEST CHANCE FOR THUNDER EARLY WILL BE NEAR THE NY/PA BORDER. BETTER CHANCE FOR THUNDER DEVELOPS IN ADVANCE OF SHORT WAVE FIRING STRONGER CONVECTION BACK INTO MICHIGAN. WE HAVE ADDED TEMPO GROUPS FOR THE LATE AFTERNOON AND EARLY EVENING FOR THUNDERSTORMS WITH HEAVY DOWNPOURS. BASES FOR THESE THUNDERSTORMS MAY REMAIN ABOVE 3500 FT HOWEVER AS LCL/S ARE HIGH. FRONTAL BOUNDARY SAGS SOUTH OVERNIGHT INCREASING CLOUD COVER AND PRODUCING SHOWERS AS IT PASSES. LOOKS LIKE A MIX OF VFR/MVFR CONDITIONS THROUGH 12Z. && .BGM...SVR TSTORM WATCH 419...THRU 02Z...ALL NY ZONES AND NRN TIER PA. MSE/PADAVONA
Hazardous weather outlook, Jun 9, 5:12 PM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 512 PM EDT WED JUN 9 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-091030- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 512 PM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS EVENING/TONIGHT... AN APRROACHING COLD FRONT WILL SET OFF THUNDERSTORMS AS IT MOVES SOUTH ACROSS NEW YORK STATE OVERNIGHT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WINDS AND VERY HEAVY RAIN. THE WIND THREAT WILL DIMISH BY LATE EVENING...HOWEVER THE THE THREAT FOR FLASH FLOODING MAY EXIST THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED THIS EVENING. MJC
In the hours before
Special weather statement, Jun 9, 6:29 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 629 PM EDT WED JUN 9 2004 NYZ018-044-092330- CORTLAND NY-ONONDAGA NY- 629 PM EDT WED JUN 9 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR AUBURN...OR ABOUT 7 MILES WEST OF GLEN HAVEN...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... BALTIMORE AND TRUXTON AT 645 PM. TRIPOLI AND CUYLER AT 700 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJC
Local storm report, Jun 9, 6:31 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
631 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG NEDROW 42.98N 76.13W
06/09/2004 ONONDAGA NY BROADCAST MEDIA
REPORT OF NUMEROUS TREES DOWN.
&&
NICOSIALocal storm report, Jun 9, 6:59 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
659 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG NEDROW 42.98N 76.13W
06/09/2004 ONONDAGA NY BROADCAST MEDIA
REPORT OF NUMEROUS TREES DOWN.
0655 PM TSTM WND DMG 5 S WINDSOR 42.00N 75.64W
06/09/2004 BROOME NY EMERGENCY MNGR
TREES DOWN ALONG ROUTE 79.
&&
NICOSIALocal storm report, Jun 9, 7:48 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
748 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG NEDROW 42.98N 76.13W
06/09/2004 ONONDAGA NY BROADCAST MEDIA
REPORT OF NUMEROUS TREES DOWN.
0650 PM TSTM WND DMG MONTROSE 41.83N 75.88W
06/09/2004 SUSQUEHANNA PA EMERGENCY MNGR
TREES DOWN.
0655 PM TSTM WND DMG 5 S WINDSOR 42.00N 75.64W
06/09/2004 BROOME NY EMERGENCY MNGR
TREES DOWN ALONG ROUTE 79.
&&
NICOSIASpecial weather statement, Jun 9, 7:50 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 750 PM EDT WED JUN 9 2004 PAZ048-100045- PIKE PA- 750 PM EDT WED JUN 9 2004 ...THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN MOVING INTO THE AREA... AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH GUSTY WINDS, HEAVY RAIN AND DEADLY LIGHTNING ALONG A LINE EXTENDING FROM HONESDALE TO PITTSTON....MOVING SOUTHEAST AT 25 MPH. STRONG THUNDERSTORMS WILL BE NEAR... WESTCOLANG PARK AND PAUPACK AT 755 PM. ROWLAND AND LACKAWAXEN AT 800 PM. PANTHER AND LA ANNA AT 805 PM. SHOHOLA AND LORDS VALLEY AT 810 PM. PECKS POND AT 815 PM. TWIN LAKES AT 820 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. RAINFALL RATES UP TO 1 INCH PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, Jun 9, 8:19 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 819 PM EDT WED JUN 9 2004 PAZ038-100100- BRADFORD PA- 819 PM EDT WED JUN 9 2004 ...THUNDERSTORM WITH HEAVY RAIN AND DEADLY LIGHTNING MOVING INTO THE AREA... AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAINFALL...NEAR CANTON....OR ABOUT OVER LE ROY...MOVING EAST AT 30 MPH. THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...SOUTH BRANCH AND EVERGREEN AT 845 PM...HOLLENBACK AND BROWNTOWN AT 900 PM... FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. ** NAME ***
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:13 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 47 min |
| Jun 9, 9:32 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 43 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.